On This Page:
- How Often Do People Overdose?
- What Types of Drugs Can Cause an Overdose?
- What Types of People Are at High Risk for an Overdose?
- Are Drug Overdoses Always Accidental?
- What Does a Drug Overdose Look Like?
- What Can Help a Person Who Is Overdosing?
- What Treatments Do Medical Professionals Use To Treat Overdose?
- What Kind of Follow Up Care Is Needed After an Overdose?
- Continue Reading
Individuals that use drugs can develop a false sense of confidence about the drugs they take. Since they use these substances almost every day — or even multiple times each day — they may believe that they can tinker and adjust their dosages without experiencing negative side effects. Unfortunately, addictive drugs can be notoriously hard to control.
Sadly, some people don’t learn this lesson until they see someone else overdose or experience a drug overdose first-hand. This article outlines a few common questions and answers regarding drug overdoses.
How Often Do People Overdose?
Among people who take drugs, overdoses are remarkably common. From 2010 through 2014, the number of drug overdose deaths per year increased 23%, from 38,329 in 2010 to 47,055 in 2014.1 The nature of addiction makes an overdose quite likely. The first time a person takes drugs, the body is overwhelmed with the experience. The user feels a variety of sensations inside a huge drug-fueled wave.
In general, our bodies don’t like to be manipulated in this way. The brain begins to adjust its processes so the body won’t have such an extreme response in the future. When the person takes drugs again, he needs to take a higher dose in order to feel the same effects. After that time of drug use, the body adjusts again and more of the drug is needed. Addicts are in combat with their bodies when they are under the influence of drugs. As a result, many individuals may face an overdose, simply because they’re taking huge amounts of drugs.
What Types of Drugs Can Cause an Overdose?
Some dangerous drugs can cause sedation, slow breathing and even slow heart rates. These drugs can quickly cause an overdose. Drugs like this include:
That being said, almost any drug can cause an overdose. Stimulants like cocaine, club drugs like ketamine and newer drugs like K2 have all been associated with overdoses. Overdose can be defined as anytime a person takes a large dose of drugs it leads to severe side effects that are difficult or impossible to control.
What Types of People Are at High Risk for an Overdose?
People who are relatively new to drug use are at high risk of a drug overdose. Teenagers — or anyone who is very confident — often believe that they’re invincible. This mindset places these individuals at high risk for an overdose. However, some who have taken drugs for a very long time are also at high risk of an overdose too. Their bodies have made adjustments during the course of the addiction. In other words, there is no one particular group that is at an identifiable high risk for an overdose. Everyone who takes drugs is at risk, no matter where they might be within the addiction process.
People who buy drugs from street dealers might also be at risk for an overdose each time they make a purchase. Street drugs aren’t regulated in any way, so the dealers can make drugs as strong or as weak as they want. The drugs can be stronger than the person expects. In some cases, the drugs might contain ingredients that pack an even more powerful punch. Taking drugs from street dealers is a bit like gambling and losing the game could mean having a drug overdose.
Are Drug Overdoses Always Accidental?
Experts suggest that most cases of drug overdose are purely accidental, but some people choose to take very high levels of drugs in order to end their lives. Addiction leads to disruption in almost all areas of the addict’s life. In time, an individual may feel as though life is simply too hard to deal with. For anyone who feels this way, suicide may seem like a good option. Addiction can also make any underlying mental health issues worse. If someone struggles with depression, taking drugs can cause chemical changes in the brain that worsen mental illness issues and increase the risk of suicide.
What Does a Drug Overdose Look Like?
The symptoms of a drug overdose can vary dramatically. For example, people who overdose on stimulant drugs might experience symptoms quite similar to a heart attack. They may have a racing pulse, chest pain, and a feeling of impending death. People who overdose on sedating drugs might seem intensely sedated and sleepy. They might even turn blue, due to the lack of oxygen reaching their vital tissues.
While symptoms can vary, there are signs commonly associated with a drug overdose. Anyone who experiences symptoms within this list need immediate medical attention:
- Slow or difficult breathing
- Pupils that don’t react in response to light
- Sweating or dry skin
- Violent behavior
What Can Help a Person Who Is Overdosing?
Medical treatments can be of vital help to one who has a drug overdose.
Sadly, people who overdose are often around others taking drugs. These bystanders might resist calling for help. They may believe the medical help will arrest them. The truth is that medical teams are more interested in helping people survive than in making arrests. Instead of calling for medical attention, people who witness an overdose tend to perform first aid. Sadly, delaying help by providing futile first aid could cost a person his/her life.
What Treatments Do Medical Professionals Use To Treat Overdose?
Those who have an overdose on opiate drugs like heroin can benefit from the medication naloxone. This drug is an agonist, which means it can work as a plug between the drug and the used in the body. The FDA has approved a drug called Evzio (naloxone hydrochloride injection) that rapidly delivers a single dose of the drug naloxone via a hand-held auto-injector that can be carried in a pocket or stored in a medicine cabinet. While Evzio can counter overdose effects within minutes, professional medical help is still needed.2
A stomach lavage can also provide relief to a drug overdose. Experts remove all of the drugs from the person’s stomach, and then rinse the stomach with water. It’s unpleasant, but it ensures that undigested drugs don’t enter the person’s bloodstream. However, those who inject or snort drugs can’t benefit from a stomach lavage. These individuals may benefit from drugs that could slow down or speed up their heart rates. An individual who is violent and agitated might benefit from sedative medications so they don’t hurt themselves or others while under the influence.
What Kind of Follow Up Care Is Needed After an Overdose?
People can survive an overdose, as long as they receive appropriate medical care within a very short time frame. Overdoses are always serious, however, and people who go through the experience can rarely just walk away and go back to their previous drug-using lives once more. In a hospital, the person might be provided with treatments that could conflict with drug use, so patients will need to stay in the hospital for several days. They may not be able to take the drugs for several more days, or even weeks, without running the risk of yet another overdose.
People who have a drug overdose need to move from their inpatient overdose care programs and go directly into detox programs for addiction. These programs help individuals learn more about the addiction process, as well as learning more about how overdoses are considered commonplace as well as deadly. At Michael’s House, we’re happy to help anyone who has an addiction. We provide both detox services with consulting physicians as well as rehab programs. We also offer a significant amount of aftercare support that can help to reduce the likelihood of relapse when the treatment program ends. Please call one of our counselors now to move forward today.
1 Warner, Margaret. Drugs Most Frequently Involved in Drug Overdose Deaths: United States, 2010–2014. Rep. Vol. 65. N.p.: n.p.,n.d. Print. Ser. 10. National Vital Statistics Reports. Web. Accessed 01 Aug. 2017.
2 “Drug Overdose.” WebMD. WebMD, n.d. Web.Accessed 01 Aug. 2017.
Speak with an Admissions Coordinator 760-548-4032